Hail, Elbert
- When
- May 24, 1:24 PM MST to 1:29 PM MST
- Where
- Elbert County, 2.25 mi ENE of Elizabeth
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.360, -104.560
Report from Mping.
Two supercell thunderstorms tracked eastward across the western part of Elbert County during the afternoon of May 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two supercell thunderstorms tracked eastward across the western part of Elbert County during the afternoon of May 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 10:57 AM MST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1157 AM MDT Sat May 24 2025 .KEY MESSAGES... - A conditional severe threat today across most of the plains and I-25 corridor. - Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures. - Gradual warming next week with more typical shower/storm coverage each afternoon and evening. && .UPDATE... Issued at 325 AM MDT Sat May 24 2025 Forecast for today regarding severe thunderstorms across the urban corridor and eastern plains has not become any more clear over the past 12 hours. A cyclone has formed bringing northwest to west winds to a good part of the Denver area keeping the low clouds from moving in. Models show this cyclone staying in place, but varying in strength through the morning and this could limit the amount of low clouds. If this were to occur, chances for strong to severe thunderstorms would be fairly high with a moist and unstable airmass in place. For areas north of Denver, low clouds have formed. One change for today...even though the easterly push last evening did spill a little over the Continental Divide, there's not enough of an easterly push to keep moisture in place. Drier air will mix out of the low level moisture by this afternoon. Precipitable water values fall below a quarter inch so it will be very dry. Therefore, removed the mentioned of showers and thunderstorms for today and tonight west of the Continental Divide. && .SHORT TERM /Through Saturday/... Issued at 302 PM MDT Fri May 23 2025 For the most part, things continue to progress as expected this afternoon. Across the metro, it's been a little slower to warm up, with the near-surface inversion just a touch stronger than guidance had suggested. Temperatures have made it into the upper 70s/low 80s so far, and high temperatures are still expected to make it into the low/mid 80s for most locations later this afternoon (high so far at DEN is 82F). Meanwhile, the more interesting part of the forecast will unfold over the next few hours. Convection has already developed across Elbert county, where SPC Mesoanalysis suggests the inversion/cap has eroded better than anticipated. With guidance not handling this well, it's difficult to say how this will evolve as it drifts towards the better moisture/instability axis, but at least a marginal severe threat exists along/south of I-70 into Lincoln county this afternoon and evening. The convection north of Cheyenne still looks to be the main show this afternoon. Guidance has been remarkably consistent, with a dominant supercell or two eventually emerging from the currently disorganized TS, which then turn right and drop southeastward into the northeast corner of Colorado. Though there remains some modest capping in the region, continued daytime heating along with some surface moisture convergence should continue to erode what little cap remains. In general, the parameter space is largely favorable for severe convection, with MLCAPE exceeding 2000 J/kg along with ample deep layer shear. There may be some brief potential for a tornado or two, with some sort of boundary noted on KFTG radar near STK-AKO. As we move onto tonight, deep boundary layer moisture is expected to advect into the region as east-southeasterly flow strengthens (potentially aided by convective outflow across eastern Colorado). While this will increase surface dew points into the upper 40s/low 50s across the Denver metro, it will also lead to widespread stratus... making tomorrow's forecast difficult. We'll almost certainly start the forecast period socked in stratus across most of the lower elevations. Guidance, like just about every other time we have this setup, provides a large range of solutions but little in the way of any clear signal. There are generally two schools of thought here, depending on your perspective. The first would be that the continued southeasterly surface flow eventually forces some stratus breakout by mid/late morning, leading to widespread destabilization across the I-25 corridor and adjacent plains by midday. Guidance in this camp paints quite a favorable setup across most of the metro and plains, with good CAPE/bulk shear profiles and curved hodographs. If this were the case, scattered supercells would be a favored storm type with hail as the primary threat. On the other hand, a deeper stratus deck that doesn't manage to burn off would lead to significant capping (12z NAMnest solution) with a few weak thunderstorms across the lower elevations. As is normally the case, we'll likely have a better idea by tomorrow morning. Temperatures will be cooler than today either way, but should reach the upper 60s to low 70s. && .LONG TERM /Saturday night through Friday/... Issued at 302 PM MDT Fri May 23 2025 Cooler weather will prevail for Sunday and Memorial Day as an upper trough continues to slowly move eastward towards the CWA. Sunday looks to be the coolest day of the week, as a thicker stratus deck is likely to form Saturday night (especially if additional moisture/precip is added from convection). There's enough forcing to support widespread showers and a few storms in the afternoon with skinny CAPE profiles across the lower elevations. The overall pattern doesn't change significantly Monday, with temperatures again in the 60s and additional chances for afternoon showers/storms. We probably won't have a good handle on any timing/severity of storms for another day or two, so those with outdoor activities planned should continue to check back for further updates. Model solutions gradually diverge into next week, though most ensemble guidance would suggest at least chances for showers/storms during the afternoon/evening hours... not all that atypical for late May in Colorado. A gradual warming trend is expected through the week, with potentially warmer weather looming as we get to next weekend with hints of a larger ridge developing in that timeframe. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1153 AM MDT Sat May 24 2025 Satellite pictures are showing the Stratus deck over DIA starting to break starting to break up a bit at this time. Ceilings are coming up a bit as well. Best short range model consensus is that convection could get to DIA around 22Z, so will leave the PROB30 group in there. Models are not in agreement concerning pops overnight at DIA. There is still the potential for fog from around 06Z to around 15Z, so will keep that in as well. Cross sections show ceilings should be down low by 06Z and stay that way well into Sunday. Will go with OVC012 or lower. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Meier SHORT TERM...Hiris LONG TERM....Hiris AVIATION.....rjk
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1005 AM MDT Sat May 24 2025 COZ030>051-251615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1005 AM MDT Sat May 24 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms will be possible this afternoon through the early evening hours along the I-25 Corridor from Denver south to the Palmer Divide. At this time, the main focus area appears to be over southern portions of the Denver metro, eastern Douglas county and western portions of Elbert county. Large hail, damaging winds and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and storms can be expected on Sunday, but cooler weather will likely limit instability and any severe storm threat. Memorial day should see a little lower shower and storm coverage, with temperatures remaining below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon after 2 pm.
Special Weather Statement
National Weather Service Denver CO
128 PM MDT Sat May 24 2025
COZ041-242015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
128 PM MDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT...SOUTH
CENTRAL ARAPAHOE AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 215 PM
MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Franktown, or 24 miles southeast of Denver, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Extreme Southern Aurora, southeastern Centennial, northeastern
Castle Rock, southeastern Parker, Elizabeth, Ponderosa Park, The
Pinery and Franktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3933 10467 3939 10483 3951 10481 3951 10480
3949 10479 3949 10477 3951 10475 3953 10476
3953 10475 3957 10477 3958 10474 3961 10473
3962 10468 3960 10468 3959 10463 3958 10462
3959 10460 3951 10445 3938 10445
TIME...MOT...LOC 1927Z 204DEG 12KT 3941 10476
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GimmestadSpecial Weather Statement
National Weather Service Denver CO
211 PM MDT Sat May 24 2025
COZ041-242100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
211 PM MDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT COUNTY
UNTIL 3 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, or 33 miles southeast of Denver, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Kiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3930 10457 3944 10458 3948 10436 3945 10437
3946 10433 3944 10433 3939 10434 3937 10433
3937 10431 3935 10430 3934 10431 3934 10432
3932 10434 3931 10433 3932 10432 3930 10433
3930 10432 3929 10432 3930 10430 3926 10429
TIME...MOT...LOC 2011Z 265DEG 11KT 3936 10453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GimmestadThe Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
4 hail. Local standard time, as filed.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251286, 1251287, 1251288, 1251289.